Posted by SLS on May 22, 2012, at 2:15:31
In reply to Re: Unable to tolerate NRI-s - confused as to why, posted by sk85 on May 21, 2012, at 15:59:37
It is very possible that you are guessing right regarding your sensitivities to NRIs. They are very powerful drugs that can activate the sympathetic nervous system as it courses throughout the body.
Sometimes, we guess right - sometimes not. Reboxetine (categorized a NRI) made me suicidal within a week of starting it. If I had tried reboxetine as my first drug AND decided that I was smart enough to guess right based upon such limited understanding of drug mechanisms, I would never have gone on to respond to other NRIs (desipramine and nortriptyline). Yet, I found that protriptyline made me feel worse. Strattera was neutral. So, some NRIs make me feel better, some make me feel worse, and some have no effect at all. There must be more to these drugs than a singular and uniform action of norepinephrine reuptake inhibition throughout the brain.
So, the question becomes, how smart are we? I was fortunate to learn early in my career as a patient that I was not smart enough to make absolute decisions based upon incomplete understandings of the etiologies of mental illnesses and the mechanisms involved in their treatment. Very few, if any, neuroscientists are smart enough to do this, so I guess we are in good company.
By the way, chronic treatment with desipramine can reduce the secretion of cortisol in response to stress.
Some see things as they are and ask why.
I dream of things that never were and ask why not.
- George Bernard Shaw